Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 148, NWS Aberdeen, SD

July 29, 20126 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 29, 2012, 5:27 PM CDT for 6 counties in South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2012, 5:27 PM CDT (22:27 UTC)
Expired
Jul 29, 2012, 5:51 PM CDT
In force
24 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Campbell County, SD, Dewey County, SD, Edmunds County, SD, McPherson County, SD, Potter County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 90 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
646 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

020 
WUUS53 KABR 292227
SVRABR
SDC021-041-045-089-107-129-292330-
/O.NEW.KABR.SV.W.0148.120729T2227Z-120729T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
527 PM CDT SUN JUL 29 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTH CENTRAL POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 630 PM CDT/530 PM MDT/

* AT 524 PM CDT/424 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM VENTURIA TO 6 MILES NORTH OF SELBY TO
  PROMISE...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EUREKA AROUND 535 PM CDT...
  SELBY AROUND 540 PM CDT...
  SWAN CREEK REC AREA AROUND 545 PM CDT...
  JAVA AROUND 550 PM CDT...
  HILLSVIEW AND AKASKA AROUND 555 PM CDT...
  LONG LAKE AROUND 600 PM CDT...
  LOWRY AROUND 610 PM CDT...
  HOSMER AND BOWDLE AROUND 615 PM CDT...

THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 190 AND 220.

THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 200 AND 237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4594 9880 4559 9931 4522 9993 4524 10073
      4560 10014 4595 9960 4595 9885
TIME...MOT...LOC 2227Z 270DEG 30KT 4593 9950 4560 10001
          4530 10051
WIND...HAIL 60MPH <.75IN

$$
WISE
1 follow-up statement
557 
WWUS53 KABR 292251
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
551 PM CDT SUN JUL 29 2012

SDC021-041-045-089-107-129-292301-
/O.CAN.KABR.SV.W.0148.000000T0000Z-120729T2330Z/
POTTER SD-MCPHERSON SD-EDMUNDS SD-DEWEY SD-CAMPBELL SD-WALWORTH SD-
551 PM CDT SUN JUL 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR WALWORTH...SOUTHEASTERN
CAMPBELL...NORTHEASTERN DEWEY...NORTHWESTERN EDMUNDS...MCPHERSON AND
NORTH CENTRAL POTTER COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 4594 9880 4559 9931 4522 9993 4524 10073
      4560 10014 4595 9960 4595 9885
TIME...MOT...LOC 2251Z 270DEG 30KT 4592 9921 4560 9972
          4530 10023

$$
WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:14 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 29, 3:14 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
314 PM CDT SUN JUL 29 2012

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

SURFACE OBS SHOW THE TROUGH/FRONTAL BOUNDARY EXTENDS FROM ABOUT
KMOT TO KHEI TO KSHR...AND CONTINUES TO TRACK SOUTHEAST.
ALSO...WATER VAPOR IMAGERY DEPICTS SHORTWAVE ENERGY ACROSS EASTERN
MONTANA. THIS ENERGY IS PROGGED TO DROP SOUTHEAST IN THE NEXT
SEVERAL HOURS AND HELP TO INITIATE STORMS ALONG THE FRONT LATER
THIS AFTERNOON AND INTO THE EVENING. THERE STILL LOOKS TO BE
DECENT JET LEVEL SUPPORT AS WELL. THE SPC ANALYSIS PAGE IS
CURRENTLY SHOWING ANYWHERE FROM 500-1500 J/KG OF SURFACE BASED
CAPE ACROSS THE NORTHWEST CWA COUNTIES...AS WELL MID LEVEL LASE
RATES RANGING FROM 7.5 TO 8 C/KM. 0-6 KM SHEAR VALUES AROUND 40
KTS WILL NOT RULE OUT A FEW STORMS BECOMING STRONG...WITH SMALL
HAIL AND GUSTY WINDS BOTH A POSSIBLE THREAT.

HIGH PRESSURE WILL THEN MOVE IN OVERNIGHT AND KEEP CONDITIONS DRY
ON MONDAY. MODELS HAVE TRENDED COOLER WITH TEMPERATURES ON
MONDAY...SO DID DROP HIGHS A COUPLE OF DEGREES FROM WHAT WE HAVE
PREVIOUSLY BEEN FORECASTING...ALTHOUGH TEMPERATURES STILL REMAIN
ABOVE NORMAL.

RETURN FLOW SETS UP AGAIN TUESDAY AHEAD OF AN APPROACHING SURFACE
TROUGH. THE NAM TRIES TO DEVELOP SOME ELEVATED CONVECTION IN
RESPONSE TO WAA ACROSS THE WESTERN CWA...HOWEVER IT IS THE OUTLIER
FOR NOW...SO NO POPS WERE ADDED TO THE GRIDS. THEN NEXT FRONTAL
BOUNDARY AND PRECIPITATION CHANCES WILL MOVE INTO THE REGION LATE
TUESDAY INTO WEDNESDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
THE EXTENDED PERIOD CONTINUES TO FEATURE A SERIES OF UPPER LEVEL
SHORTWAVES TRACKING ACROSS THE NORTHERN PLAINS. AT THIS TIME...THE
STRONGEST WAVE LOOKS TO MOVE THROUGH FRIDAY AFTERNOON INTO
SATURDAY MORNING. BROAD SURFACE LOW PRESSURE WILL BE OVER THE AREA
WEDNESDAY THROUGH THE DAY FRIDAY...THEN THE MODELS HAVE COME INTO
BETTER AGREEMENT SHOWING A STRONGER FRONTAL BOUNDARY PUSHING
ACROSS THE PLAINS IN ASSOCIATION WITH THE AFOREMENTIONED STRONGER
SHORTWAVE. THEREFORE...WILL KEEP SMALL POPS GOING EARLY IN THE
PERIOD...THEN GO WITH SLIGHTLY HIGHER POPS FOR THE FRIDAY AND
FRIDAY NIGHT TIME FRAME. HIGH PRESSURE SLIDES OVER THE PLAINS
BEHIND THE EXITING FRONT...BRINGING DRY CONDITIONS FOR THE
WEEKEND.

WARM CONDITIONS WILL CONTINUE THROUGH THE FIRST HALF OF THE
EXTENDED...WITH H85 TEMPS IN THE 20S. AS THE SURFACE HIGH SETTLES
IN OVER THE WEEKEND...SHOULD SEE TEMPERATURES BACK AROUND NORMAL.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN AREA OF SHOWERS AND WEAK THUNDERSTORMS WILL TRACK ACROSS THE
SOUTHWESTERN CWA THIS AFTERNOON...POSSIBLY AFFECTING KPIR. ANOTHER
ROUND OF PRECIPITATION MAY AFFECT THE NORTHEASTERN CWA...INCLUDING
KMBG...BETWEEN 00Z AND 06Z. CIGS MAY BRIEFLY FALL INTO THE MVFR
CATEGORY WITH BOTH ROUNDS OF PRECIPITATION. OTHERWISE...VFR
CONDITIONS WILL PREVAIL THROUGH MIDDAY MONDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SERR
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 29, 3:50 AM CDT, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
350 AM CDT SUN JUL 29 2012

SDZ003>006-009-010-015>018-033>037-045-048-051-300900-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
350 AM CDT SUN JUL 29 2012 /250 AM MDT SUN JUL 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING ACROSS CENTRAL SOUTH DAKOTA. SMALL HAIL AND
GUSTY WINDS ARE POSSIBLE...BUT OVERALL THE THREAT FOR SEVERE
WEATHER REMAINS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST FOR THE MIDDLE AND END
OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ007-008-011-019>023-300900-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
350 AM CDT SUN JUL 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST FOR THE MIDDLE AND END
OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Local storm report, Jul 29, 5:03 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
503 PM CDT SUN JUL 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     LITTLE EAGLE            45.68N 100.80W
07/29/2012  M70 MPH          CORSON             SD   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED 70 MPH WINDS WHICH SNAPPED A
            TREE

&&

EVENT NUMBER ABR1200310

TROGDON

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:58 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Walworth31 min
Jul 29, 6:58 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.